Smoking may increase risks for patients being treated for prostate cancer
Among patients with prostate cancer, those who smoke have increased risks of experiencing side effects from treatment and of developing future cancer recurrences, or even dying from prostate cancer. The findings, which are published in BJU International, suggest that smoking may negatively affect the health outcomes of patients with prostate cancer and may contribute to complications related to their care.
Several studies have demonstrated links between cigarette smoking and prostate cancer. To better understand the influence of smoking on prostate cancer progression and treatment, Michael Zelefsky, MD, of the Memorial Sloan Kettering Cancer Center in New York City and Professor of Radiation Oncology, and his colleagues studied 2358 patients who underwent external beam radiotherapy for prostate cancer between 1988 and 2005. Of these, 2156 had a history of smoking. Patients were classified as never smokers, current smokers, former smokers, and current smoking unknown.
Over a median follow-up of nearly eight years, patients who were current smokers had a 40% increased risk of cancer relapse, as well as more than 2-times increased risks of cancer spread and cancer-related death, compared with patients who were never smokers. In addition, current and former smokers had a higher likelihood of experiencing side effects, such as urinary toxicity, related to radiotherapy. Examples of urinary toxicity include urinary retention, urinary incontinence, and bladder hemorrhage.
"Less optimal tumor control outcomes among smokers could possibly be explained by the influence of less oxygen concentration within the treated tumors among smokers, which is known to lead to less sensitivity of the cells being killed off by radiation treatments," Dr. Zelefsky noted. "Our findings point to the importance of physicians counseling their patients regarding the potential harms of smoking interfering with the efficacy of therapies and for increased risks of side effects."